Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 161, NWS Quad Cities, IA

August 10, 20204 counties in Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 10, 2020, 12:17 PM CDT for 4 counties in Iowa. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2020, 12:17 PM CDT (17:17 UTC)
Expired
Aug 10, 2020, 1:15 PM CDT
In force
58 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 120 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 11:26 AM CDTSevere Thunderstorm Watch PDSSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1683 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 11:50 AM CDT, 27 minutes earlier.

Area forecast discussion, Aug 10, 11:50 AM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1150 AM CDT Mon Aug 10 2020

...18Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 325 AM CDT Mon Aug 10 2020

A warm and muggy air mass continues to be found over the Midwest,
with a cold front now making its way southeast through MN and
central NE. Nearly stationary severe storms are found near the
Twin Cities to the north, while the rest of the frontal zone has
been less convectively active through 3 AM. That may change as the
night unfolds, as forcing increases along the front to the west,
which may lead to a convective increase toward Sioux Falls SD.
That area would then be the one needing to be watched for an
evolution eastward into our CWA today.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 325 AM CDT Mon Aug 10 2020

A cold front will move through the area tonight. Thunderstorms,
so far avoiding most of our area via the persistent EML/cap, are
far more likely today as this front passes through. Ahead of these
storms, provided we do not cloud over early this morning, will
once again rise to the upper 80s to near 90, before the cold front
and storms arrive by early afternoon west to early evening east.

Strong to severe thunderstorms appear likley as the combination
of progressive cold pool in increasing mid level westerly flow
interact with the hot and humid air mass in place. This could
result in a significant wind threat if upstream conditions allow
for an already defined progressive MCV/bowing segment this morning
from the FSD area. That strong forcing will be needed for
thunderstorms, as again, we will have the strong cap in place to
limit initial surface based activity today. This limitation is
likely to reason for SPC probabilities keeping our area mainly in
the Marginal risk region. For the capping concern, I'll limit pops
to likely on this initial forecast for the afternoon hours, vs
much higher. Unfortunately for those needing a big rain, the fast
movement will likely keep amounts lower than 0.5 in the bowing
area, with comma head more likely to bring the 0.5 to 1.5" amount
today. That could also move through, but with models highly varied
on where things go to day, and CAMs supporting a wide
distribution of storm cluster location. Again, today's pops are
mostly timed and placed to coincide with the frontal passage.

With time the storms will shift south, and with inflow from the
southwest, they should end this evening, though some stratiform
may linger into the night south. This front will certainly end
the short stretch of oppressive humidity for now.

ERVIN

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 325 AM CDT Mon Aug 10 2020

Tuesday...As post system/frontal boundary sfc ridge slides east acrs
the region and into the southwestern GRT LKS, this day should be dry
and characterized by light easterly boundary layer flow, drier DPTs
and temps in the low to mid 80s. Some high overrunning clouds acrs
the south filtering the insolation, more sunshine north of I80.
Flattened/zonal mid level steering flow will look to usher a wave
aloft acrs the MO RVR Valley later Tue night, with signs of a pre-
system elevated warm air advection wing generating elevated showers
and thunderstorms acrs at least the west half of IA. It will have to
battle some mid level ridging over the MS RVR Valley, and thus feel
only a low chance that some of this activity may get into the far
west or southwestern CWA late Tue night-early Wed morning. If we
don't get much overrunning clouds Tue night, easterly sfc layer
fetch driven low temps may get into the lower 60s or even upper 50s
in some locations.

Wednesday through Friday...Wed a low confidence day as some models
such as the 00z ECMWF continue the wave acrs toward the MS RVR
Valley for some precip chances locally, while others such as the 00z
GFS are mainly dry with ongoing ridging influence. Here's a spot
where the GFS will be preferred. Latest suite of upper jet pattern
ensemble runs and trends suggest upper ridge blocking pattern
forming mid to late week over the GRT LKS, diffluent split flow acrs
the mid MO and MS RVR Valleys including the local area, with warm
dome based acrs the south half of the Rockies down to northern
Mexico. The GFS/GEFS suggest that besides some isolated to wdly
sctrd pop up showers/storms, the DVN CWA to be in-between more
organized forcing stream and mainly dry into the start of the
weekend. This while the 00z ECMWF develops a cut-off upper low that
slowly meanders eastward in the block and makes it acrs the area by
later Friday and Friday night with rounds of heavy rain under it.
Would have to see more runs and some model continuity before buying
off on this scenario. Generally above normal temps thru the period.

Saturday and Sunday...Again a low confidence period with medium range
model discrepancy. The Euro continues with it's passing closed low
for a wet Saturday before a digging trof boots it eastward while
bring more precip chances along it's own axis for Sunday. This while
the GEFS suggests digging troffiness and northwest flow acrs the
upper Midwest, possibly ushering in a system or two for precip
chances late Saturday into Sunday as well. Will keep chance POPs
going with the uncertainty, and continue the trend of above normal
temps for now.   ..12..

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1150 AM CDT Mon Aug 10 2020

Fast moving line of severe storms with damaging winds 50-70+ kts
will impact CID terminal near 1745z, and MLI terminal near 1830z.
IFR/VLIFR conditions expected with these storms for less than an
hour. Outflow boundary may also produce severe gusts at DBQ and
BRL 18z-19z with MVFR to local IFR conditions in storms possible.
In wake of the storms, NW winds will stay gusty at 15-30 kts for
a period of an hour. Conditions overall should return to VFR by
early evening.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...12
AVIATION...McClure
Hazardous weather outlook, Aug 10, 11:22 AM CDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1122 AM CDT Mon Aug 10 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111630-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1122 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A line of fast moving storms will push across the Outlook area
this afternoon between Noon and 3 pm. The primary hazard from
these storms will be very damaging winds of 70 to 90 mph.
A couple of tornadoes are also possible. The area most favored
for damaging winds will be along and north of a line from
Washington, Iowa to Aledo, Illinois or roughly near to north of
Interstate 80 where the Storm Prediction Center has upgraded to a
moderate risk of severe weather. Much of the rest of the southern
Outlook area is in an enhanced risk, as an outflow boundary will
bring a chance for damaging winds further south into far southeast
Iowa and west central Illinois.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

There will be periodic chances for thunderstorms from Tuesday
night through Friday, but severe weather potential

In the hours before

Local storm report, Aug 10, 12:16 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1216 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND GST     BELLE PLAINE            41.90N 92.27W
08/10/2020  M70 MPH          BENTON             IA   EMERGENCY MNGR

            MULTIPLE SPOTTER REPORTS OF 70+ MPH WINDS
            FROM BELLE PLAINE TO LUZERNE.

&&

GROSS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 11:48 AM CDTSevere Thunderstorm WarningDVNBenton, Iowa, Johnson, Keokuk, Linn, Washington57 min
Aug 10, 12:05 PM CDTSevere Thunderstorm WarningDVNJefferson, Keokuk, Van Buren, Washington55 min
Aug 10, 12:34 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jackson, Johnson, Jones, Linn and 2 more56 min
Aug 10, 12:38 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque, Jackson, Jones, Linn37 min
Aug 10, 12:42 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Jefferson, Johnson, Lee, Louisa and 3 more48 min
Aug 10, 12:47 PM CDTSevere Thunderstorm WarningDVNBenton, Linn28 min
Aug 10, 1:15 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jackson, Jones, Muscatine, Scott60 min
Aug 10, 1:20 PM CDTSevere Thunderstorm WarningDVNDubuque, Jackson, Jones55 min
Aug 10, 1:23 PM CDTSevere Thunderstorm WarningDVNDes Moines, Lee52 min
Aug 10, 2:15 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson30 min
Aug 10, 1:41 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough49 min
Aug 10, 2:00 PM CDTSevere Thunderstorm WarningDVNBureau, Henry, Putnam60 min
Aug 10, 2:04 PM CDTSevere Thunderstorm WarningDVNJo Daviess, Stephenson26 min
Aug 10, 2:25 PM CDTSevere Thunderstorm WarningDVNStephenson20 min
Aug 10, 2:38 PM CDTSevere Thunderstorm WarningDVNScotland37 min
Aug 10, 3:09 PM CDTSevere Thunderstorm WarningDVNClark, Scotland36 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.